Advertisement

Reactions Weekly

, Volume 1710, Issue 1, pp 81–81 | Cite as

Carbamazepine

DRESS-syndrome: case report
Case report
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A 77-year-old woman developed DRESS syndrome following treatment with carbamazepine [route and dosage not stated].

The woman had been receiving treatment with hydrochlorothiazide, aspirin, amlodipine and irbesartan for hypertension and phenobarbital for seizures since 25 years. On February 2017, she started receiving therapy with carbamazepine and atorvastatin. The treatment with phenobarbital was stopped after 2 weeks. Three weeks after initiation of new treatment and 1 week after withdrawal of phenobarbital, she developed a eyelid and labial oedema and then a pruritic erythematous eruption with fever. Clinical examination showed extended purpuric and pruritic maculopapular exanthema with body temperature at 380 C.

The woman's therapy with atorvastatin and carbamazepine were stopped, while treatment with irbesartan, hydrochlorothiazide, aspirin and amlodipine was maintained. Laboratory investigations revealed renal impairment and hepatic cytolysis. Eosinophil count, lipase and amylase levels were significantly increased. The abdominal CT scan revealed acute pancreatitis grade A according to the Balthazar score. In less than a month, her skin eruption regressed and biological parameters returned to normal range. Atorvastatin was re-challenged without recurrence of symptoms. Diagnosis of DRESS syndrome was made with RegiSCAR score of 4 (probable case) and responsibility of carbamazepine was retained with an imputability score I3 (probable).

Author comment: "We report an unusual case of renal, hepatic and pancreatic impairment in a DRESS syndrome induced by carbamazepine."

Reference

  1. Charfi O, et al. Multivisceral impairment in a DRESS Syndrome. Fundamental and Clinical Pharmacology 32 (Suppl. 1): 93 abstr. PS2-067, Jun 2018. Available from: URL: http://doi.org/10.1111/fcp.12371 [abstract] - Tunisia

Copyright information

© Springer Nature Switzerland AG 2018

Personalised recommendations